Rocky Mountain Journal of Mathematics

The Square of a Map, Symbolic Dynamics and the Conley Index

Jim Wiseman

Full-text: Open access

Article information

Rocky Mountain J. Math., Volume 37, Number 1 (2007), 327-342.

First available in Project Euclid: 5 June 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 37B30: Index theory, Morse-Conley indices
Secondary: 37B10: Symbolic dynamics [See also 37Cxx, 37Dxx] 54H20: Topological dynamics [See also 28Dxx, 37Bxx]

Conley index symbolic dynamics renewal system


Wiseman, Jim. The Square of a Map, Symbolic Dynamics and the Conley Index. Rocky Mountain J. Math. 37 (2007), no. 1, 327--342. doi:10.1216/rmjm/1181069334.

Export citation


  • Lluís Alsedà, Jaume Llibre and Michał Misiurewicz, Combinatorial dynamics and entropy in dimension one, 2nd ed., World Scientific Publ. Co., Inc., River Edge, NJ, 2000.
  • Maria C. Carbinatto, Jaroslaw Kwapisz and Konstantin Mischaikow, Horseshoes and the Conley index spectrum, Ergodic Theory Dynam. Systems 20 (2000), 365-377.
  • Charles Conley, Isolated invariant sets and the Morse index, Amer. Math. Society, Providence, RI, 1978.
  • John Franks and David Richeson, Shift equivalence and the Conley index, Trans. Amer. Math. Soc. 352 (2000), 3305-3322.
  • Jaroslaw Kwapisz, Cocyclic subshifts, Math. Z. 234 (2000), 255-290.
  • Douglas Lind and Brian Marcus, An introduction to symbolic dynamics and coding, Cambridge Univ. Press, Cambridge, 1995.
  • Konstantin Mischaikow, The Conley index theory: A brief introduction, in Conley index theory, Polish Acad. Sci., Warsaw, 1999.
  • Konstantin Mischaikow and Marian Mrozek, Chaos in the Lorenz equations: A computer-assisted proof, Bull. Amer. Math. Soc. 32 (1995), 66-72.
  • --------, Chaos in the Lorenz equations: A computer assisted proof, II, Details, Math. Comp. 67 (1998), 1023-1046.
  • Konstantin Mischaikow, Marian Mrozek and Andrzej Szymczak, Chaos in the Lorenz equations: A computer assisted proof, III, Classical parameter values, J. Differential Equations 169 (2001), 17-56.
  • Marian Mrozek, Leray functor and cohomological Conley index for discrete dynamical systems, Trans. Amer. Math. Soc. 318 (1990), 149-178.
  • --------, The Conley index and rigorous numerics, in Non-linear analysis and boundary value problems for ordinary differential equations, Springer, Vienna, 1996.
  • Joel W. Robbin and Dietmar Salamon, Dynamical systems, shape theory and the Conley index, Ergodic Theory Dynam. Systems 8 (1988), 375-393.
  • Clark Robinson, Dynamical systems; stability, symbolic dynamics, and chaos, CRC Press, Boca Raton, FL, 1995.
  • Dietmar Salamon, Connected simple systems and the Conley index of isolated invariant sets, Trans. Amer. Math. Soc. 291 (1985), 1-41.
  • Andrzej Szymczak, The Conley index for decompositions of isolated invariant sets, Fund. Math. 148 (1995), 71-90.
  • --------, The Conley index for discrete semidynamical systems, Topology Appl. 66 (1995), 215-240.
  • --------, The Conley index and symbolic dynamics, Topology 35 (1996), 287-299.
  • R.F. Williams, Classification of one dimensional attractors, Amer. Math. Soc., Providence, R.I., 1970.
  • Jim Wiseman, Detection of renewal system factors via the Conley index, Trans. Amer. Math. Soc. 354 (2002), 4953-4968.
  • Jim Wiseman, Symbolic dynamics from signed matrices, Discrete Contin. Dynam. Systems, to appear.
  • Piotr Zgliczyński, Computer assisted proof of chaos in the Rössler equations and in the Hénon map, Nonlinearity 10 (1997), 243-252.